Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 13, 2018, 6:39 PM CDT for Lafayette County, Wisconsin. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 13, 2018, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:55 PM CDT | TSTM WND DMG | 5 Se Shullsburg, WI | STRUCTURAL DAMAGE...TIME EST FROM RADAR. |
| Jul 13, 7:00 PM CDT | TSTM WND DMG | 5 Sse Gratiot, WI | *** 1 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 SSE GRATIOT. CAMPER ROLLED WITH ONE INJURY REPORTED. |
| Jul 13, 7:00 PM CDT | TSTM WND DMG | 5 Sse Gratiot, WI | CAMPER ROLLED WITH MULTIPLE INJURIES. |
| Jul 13, 7:10 PM CDT | TSTM WND DMG | South Wayne, WI | REPORTS OF STRUCTURAL DAMAGE IN THE SOUTH WAYNE AREA. |
| Jul 13, 7:10 PM CDT | TSTM WND GST 70 | South Wayne, WI | FIRE DEPT CHIEF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS53 KMKX 132339
SVRMKX
WIC065-140045-
/O.NEW.KMKX.SV.W.0039.180713T2339Z-180714T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
639 PM CDT FRI JUL 13 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Lafayette County in south central Wisconsin...
* Until 745 PM CDT.
* At 639 PM CDT, severe thunderstorms were located along a line
extending from Platteville to near Massbach, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Blanchardville,
Somers, Wiota, New Diggings, South Wayne, Lamont, Gratiot,
Yellowstone Lake St Park, Platte Mounds, Lead Mine, Leslie and
Woodford.
People attending The Lafayette County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9043 4281 8984 4251 8984 4251 9043
TIME...MOT...LOC 2339Z 224DEG 35KT 4273 9051 4226 9009
HAIL...1.00IN
WIND...60MPH
$$
GEHRING3 follow-up statements
755
WWUS53 KMKX 132358
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
658 PM CDT FRI JUL 13 2018
WIC065-140045-
/O.CON.KMKX.SV.W.0039.000000T0000Z-180714T0045Z/
Lafayette WI-
658 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR LAFAYETTE COUNTY...
At 657 PM CDT, severe thunderstorms were located along a line
extending from Cuba City to Shullsburg to near Apple River to Nora,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Blanchardville,
Somers, Wiota, New Diggings, South Wayne, Lamont, Gratiot,
Yellowstone Lake St Park, Platte Mounds, Lead Mine, Leslie and
Woodford.
People attending The Lafayette County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4281 9043 4281 8984 4251 8984 4251 9043
TIME...MOT...LOC 2357Z 226DEG 30KT 4262 9040 4256 9025 4253 9012 4245
8997
HAIL...1.00IN
WIND...60MPH
$$
GAGAN521
WWUS53 KMKX 140017
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
717 PM CDT FRI JUL 13 2018
WIC065-140045-
/O.CON.KMKX.SV.W.0039.000000T0000Z-180714T0045Z/
Lafayette WI-
717 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR LAFAYETTE COUNTY...
At 717 PM CDT, severe thunderstorms were located along a line
extending from near Darlington to 7 miles southwest of Blanchardville
to near Argyle, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Darlington, Shullsburg, Argyle, Blanchardville, Somers, Wiota, South
Wayne, Lamont, Gratiot, Yellowstone Lake St Park and Woodford.
People attending The Lafayette County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 9032 4281 9032 4281 8984 4251 8984
4251 9017
TIME...MOT...LOC 0017Z 225DEG 35KT 4275 9013 4272 8994 4268 8982
HAIL...1.00IN
WIND...70MPH
$$
GAGAN035
WWUS53 KMKX 140041
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
741 PM CDT FRI JUL 13 2018
WIC065-140051-
/O.EXP.KMKX.SV.W.0039.000000T0000Z-180714T0045Z/
Lafayette WI-
741 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE COUNTY WILL EXPIRE
AT 745 PM CDT...
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Wisconsin.
LAT...LON 4263 9032 4281 9032 4281 8984 4251 8984
4251 9017
TIME...MOT...LOC 0041Z 224DEG 35KT 4291 8992 4288 8973 4284 8961
$$
GAGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:52 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 13, 5:52 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 552 PM CDT Fri Jul 13 2018 .UPDATE... The early thunderstorm action has mostly been up along the front over Fond du Lac county with weaker convection west of there. A vigorous outflow is pushing south of this activity and may begin to limit severe potential for a time. The main focus may be shifting back to the southwest, with the line of storms pushing into Grant. Richland and Sauk counties. The HRRR takes this in an organized fashion east across southern Wisconsin. These storms are getting some decent cores to a impressive height, but the depth of the warm layer is doing some productive melting. Generally 1 inch hail is what we've seen. The storms coming in from the west will likely be a wind and hail threat. We are seeing winds in the 50-60 mph range with a few storms. Quad Cities airport to the south of Wisconsin had a gust of 75 mph. Expect these storms to push east toward Lake Michigan, probably weakening as they get to the east given diurnal trends of late evening. If we see some training storms, or storms anchored in a location, we will see some impressive rainfall. Precipitable water values are going to be pushing 2 inches. Localized flash flooding would be a threat, especially in urban areas. && .AVIATION(00Z TAFS)... Main concern for the TAF period will be the potential for severe thunderstorms tonight. A line of storms will push east across southern Wisconsin this evening, likely reaching KMSN around 02z Saturday and if they hold together, reaching KMKE/KUES/KENW toward 04-05z Saturday. We could see thunderstorms linger on and off through about 15-18z Saturday, but the severe threat should mostly be over after about 06z Sat. VFR conditions are expected through the TAF period, but brief MVFR/IFR conditions may accompany any stronger thunderstorms. && .PREV DISCUSSION... (Issued 232 PM CDT Fri Jul 13 2018) SHORT TERM... Tonight and Saturday...Forecast Confidence is Medium to High. MLCAPE is rising above 2000 J/KG from central IA newd into sw WI, which is near the stationary front. The slow moving shortwave trough over the Middle MO River Valley and the right entrance region of the upper jet will provide the upper support to the lower level frontogenesis for convection late afternoon to Sat AM. A combination of development along the stationary front this afternoon and strong tstorms approaching from north central IA, will produce clusters or lines of SVR tstorms late this afternoon and evening. Damaging winds will be the primary threat as deep layer shear around 30 kts and outflows organizes the tstorms. West to east persistence of tstorm development may occur afterward and continue into Sat AM as the 850 mb flow remains wswly and the shortwave trough is slow to move across the area. Thus a flash flood threat will be present especially with PWs near 2 inches. Given the recent dry conditions will not issue a watch, but isolated flash flooding may occur especially if an appreciable amount of rain falls over the larger urban areas of S WI. The showers and tstorms will focus more over the srn half of the forecast area Sat AM with a good reduction of precipitation by afternoon. Some sunshine may be possible late in the day. Warm and humid conditions will continue. LONG TERM... Saturday night through Wednesday Night - Confidence is Medium. Warm, moist airmass will remain in place Saturday night into Monday. Forcing mechanisms look nebulous Saturday night and Sunday and will largely depend on where boundaries from earlier convection end up. Guidance consensus indicates that the better forcing will either be south and/or north of the region, though widely scattered diurnal based showers/storms cannot be ruled out for Sunday afternoon. Have maintained a mention of low PoPs given the uncertainty in placement/timing of any activity. Not seeing anything that would indicate a wash out, but the risk for scattered activity is there. Temperatures will remain above average, with muggy conditions given high 60s/low 70s dewpoints. 12z suite of model output is a bit faster with the frontal passage late Sunday night into midday Monday. Climatologically speaking, this is not an ideal timing for robust convection, however the anomalously moist airmass in place and convergence associated with the front should be enough to maintain a chance for showers and storms into Monday. Monday will likely start muggy, but the influx of dry air from the northwest should result in an improvement during the afternoon. Monday night through Wednesday night look quiet as high pressure dominates. Temperatures will be a few degrees below average with northerly winds in place. Thursday and Friday - Confidence is Low. Thursday and Friday are arguably the most uncertain of this forecast period. Recent model runs have suggested some sort of upper level wave passage, with varying degrees of strength. 12z model output have more of an open-wave feel, but the general gist of increasing moisture and rain chances for Thursday into Friday continue. There is a lot of real estate for this feature to travel and plenty of time to keep an eye on any impacts it would have for our region. Have maintained near average temps. AVIATION(21Z TAFS)... Areas of MVFR Cigs via cumulus clouds will occur at times this afternoon into the early evening mainly north and northwest of KMSN. Clusters or lines of strong to severe storms will also move across S WI from late afternoon through the evening. Strong wind gusts and significant reductions of Cigs and Vsbys within or near the storms. Sct storms will then continue through the night into Sat AM. The low levels of the atmosphere may become saturated late tnt-Sat AM with areas of low Cigs and light fog developing. Daytime heating on Sat should thin the Cigs or raise them to VFR by afternoon. MARINE... Light winds and low wave heights from this afternoon through the weekend. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Davis Tonight/Saturday and Aviation/Marine...Gehring Saturday Night through Friday...Gagan
Hazardous weather outlook, Jul 13, 1:45 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 145 PM CDT Fri Jul 13 2018 WIZ046-047-051-052-056>060-062>072-141845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 145 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely later this afternoon and tonight. There is a Slight risk of severe thunderstorms for most of southern Wisconsin, except the far southeast. There is a Marginal risk of severe storms from Port Washington, Waukesha, Janesville, and points east. The primary threats are damaging wind gusts and flash flooding and the severe risk timing is late this afternoon and evening. Heat Index values will rise to between 95 and 99 degrees this afternoon and early evening. An Air Quality Advisory has been issued by the Wisconsin Department of Natural Resources for ozone for Sheboygan, Ozaukee, Milwaukee, Racine, and Kenosha counties until 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chance for thunderstorms continues on Saturday. The chance for thunderstorms continue at times from Saturday night through Monday with the best chance late Sunday night into Monday. Heat index values will approach the middle 90s in south central Wisconsin on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-141845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 145 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening. There is a small risk for a severe thunderstorm producing damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms at times from Saturday through Monday. www.weather.gov/mkx
In the hours before
Local storm report, Jul 13, 5:28 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
528 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 SW FOND DU LAC 43.75N 88.54W
07/13/2018 M1.00 INCH FOND DU LAC WI TRAINED SPOTTER
&&Local storm report, Jul 13, 5:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 2 WSW FOND DU LAC 43.77N 88.49W
07/13/2018 M52 MPH FOND DU LAC WI ASOS
&&Local storm report, Jul 13, 5:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 WSW FOND DU LAC 43.77N 88.49W
07/13/2018 E1.00 INCH FOND DU LAC WI PUBLIC
NEAR THE FOND DU LAC AIRPORT.
&&Local storm report, Jul 13, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 2 WSW FOND DU LAC 43.77N 88.49W
07/13/2018 M56 MPH FOND DU LAC WI ASOS
&&Special weather statement, Jul 13, 6:03 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
603 PM CDT FRI JUL 13 2018
WIZ062-067-140000-
Lafayette-Iowa-
603 PM CDT FRI JUL 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES...
At 603 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Muscoda to near Sherrill. Movement
was east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Orion, Linden, New Diggings, South Wayne and Cobb.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4320 9043 4321 9030 4316 9018 4315 9006
4320 8999 4319 8990 4321 8984 4251 8984
4251 9043
TIME...MOT...LOC 2303Z 279DEG 21KT 4325 9051 4263 9074
GEHRINGThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:23 PM CDT | Special Weather Statement | MKX | Marquette, Sauk | 37 min |
| Jul 13, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 43 min |
| Jul 13, 5:00 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 60 min |
| Jul 13, 5:44 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 38 min |
| Jul 13, 5:58 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 62 min |
| Jul 13, 6:03 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 57 min |
| Jul 13, 6:08 PM CDT | Special Marine Warning | MKX | 40 min | |
| Jul 13, 6:13 PM CDT | Areal Flood Advisory | MKX | Sauk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.